Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 25, 2004, 12:20 AM EDT for Wise County, City of Norton, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 12:20 AM EDT (04:20 UTC)
- Expired
- May 25, 2004, 1:00 AM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.3 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
767 WUUS54 KMRX 250420 SVRMRX VAC195-720-250500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 1220 AM EDT TUE MAY 25 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF NORTON IN SOUTHWEST VIRGINIA WISE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 100 AM EDT * AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF WISE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTON AROUND 1225 AM EDT WISE AROUND 1235 AM EDT COEBURN AROUND 1255 AM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3710 8272 3691 8273 3690 8234 3709 8257 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:50 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 24, 9:50 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 950 PM EDT MON MAY 24 2004 .DISCUSSION...CONVECTION CONTINUES TO WEAKEN WITH WANING INSTABILITY AND HAS ACTUALLY SHIFTED E OF SW VA COUNTIES IN FA. EXPECT A QUIET OVRNITE PD WITH JUST A LITTLE BIT OF CI. WILL UPDATE TO REMOVE EVENING POPS. && CHATTANOOGA, TN 66 88 69 85 / 10 20 20 40 KNOXVILLE, TN 66 87 69 82 / 10 20 20 40 BRISTOL, TN 61 86 64 81 / 10 30 30 40 OAK RIDGE, TN 66 87 69 82 / 10 20 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 24, 5:00 AM EDT, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT MON MAY 24 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-251000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 500 AM EDT (400 AM CDT) MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER WESTERN AND MIDDLE TENNESSEE TODAY AND MOVE EAST INTO THE SOUTHERN APPALACHIANS THIS AFTERNOON. THE STORMS ARE EXPECTED TO DEVELOP OR ARRIVE AT THE TIME OF BEST DAY TIME HEATING WHICH WILL CONTRIBUTE TO THE DESTABILIZATION OF THE ATMOSPHERE. THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A FRONTAL BOUNDARY WILL SAG SOUTH INTO THE TENNESSEE RIVER VALLEY AND SOUTHERN APPALACHIANS ON WEDNESDAY. UPPER WIND FLOW FAVORS REDEVELOPING SHOWERS AND THUNDERSTORMS ACROSS THE AREA. NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
In the hours before
Special weather statement, May 24, 11:10 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1110 PM EDT MON MAY 24 2004 VAZ006-250330- RUSSELL- 1110 PM EDT MON MAY 24 2004 ...STRONG THUNDERSTORM OVER NORTHERN RUSSELL COUNTY THROUGH 1130 PM... AT 1108 PM...DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER NORTHERN RUSSELL COUNTY NEAR LYNN SPRINGS...MOVING EAST AROUND 20 MPH. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. THIS HEAVY RAINFALL MAY CAUSE SOME MINOR FLOODING OF LOW LYING AND FLOOD PRONE AREAS. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:35 AM EDT | Flash Flood Warning | MRX | Russell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.